Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

May 25, 2021Piatt County, Illinois

NWS Lincoln, IL issued this special weather statement at May 25, 2021, 5:20 PM CDT for Piatt County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 5:20 PM CDT (22:20 UTC)
Expired
May 25, 2021, 5:45 PM CDT
In force
25 min
Issued by
NWS Lincoln, IL

County Piatt County, IL

The radar

The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WWUS83 KILX 252220
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
520 PM CDT Tue May 25 2021
 
ILZ044-053-252245-
Macon-Piatt-
520 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIATT AND EAST CENTRAL
MACON COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cerro Gordo, or 10 miles southwest of Monticello, moving northeast at
35 mph.

Wind gusts up to 50 mph will be possible with this storm. A wind 
gust of 45 mph was reported at the Decatur airport at 5 pm. 

Locations impacted include...
Monticello, Cerro Gordo, White Heath, Cisco, Milmine, Galesville and
Lodge.

This includes the following highways...
 Interstate 72 between mile markers 150 and 173. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3984 8875 3996 8884 4023 8847 3999 8847
TIME...MOT...LOC 2219Z 224DEG 32KT 3995 8873 

$$

Geelhart

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at May 25, 3:21 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 25, 3:21 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
321 PM CDT Tue May 25 2021

.SYNOPSIS...
Issued at 134 PM CDT Tue May 25 2021

Scattered showers and thunderstorms will increase in coverage late
tonight as a cold front approaches from the northwest. Then, after
a dry day for most on Wednesday, another chance for widespread
showers and storms arrives Thursday afternoon and into Thursday
night, bringing the potential for strong-to-severe storms and
torrential rain. Conditions turn cooler and drier for the holiday
weekend.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 134 PM CDT Tue May 25 2021

Afternoon GOES WV imagery depicts a closed upper-level low
spinning over southern Manitoba. This feature will help drive a
surface cold front through the upper Midwest tonight into
Wednesday.

Scattered light showers have developed west of the Illinois River
this afternoon in response to subtle shortwave energy rippling
through the mid-level flow. Skinny CAPE and poor shear profiles
have limited convective activity up until this point, and that
trend will likely continue through early this evening as quite a
bit of dry air remains in the lowest few kilometers of the
troposphere, further hindering updrafts. Latest CAMs are
suggesting scattered showers staying west of I-55 through this
evening, with a mostly dry forecast for locations east of I-55
given the drier air. However, as the nocturnal LLJ begins to
strengthen and veer into southern Illinois late tonight ahead of
the cold front, more widespread showers and thunderstorms are
anticipated and locations east of I-55 will no longer be spared.
When it's all said and done, QPF will range between a couple
tenths across most locations and one inch wherever convection
becomes focused overnight, namely south of I-72.

The current placement of the front extends from Minneapolis, MN
to Sioux City, IA to Grand Island, NE. The latest hi-res trends
suggest frontal passage occurs at Peoria by 13z/8am, at Lincoln by
15z/10am, and at Mattoon by 17z/12pm. In its wake, a drier and
slightly less humid air mass will settle into central Illinois for
Wednesday afternoon. Temperatures will still warm into the lower
to middle 80s beneath plenty of sunshine while overnight lows cool
to near 60 degrees.

&&

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 134 PM CDT Tue May 25 2021

The attention quickly shifts to Thursday as a frontal system rides
roughly parallel to the I-70 corridor. By late Thursday
afternoon, portions of southern and central Illinois will be
positioned in a warm sector with a boundary layer characterized by
surface dewpoints in the mid 60s, MLCAPE values between 500-1500
J/kg, and deep layer shear around 40 kts. As the system warm front
slowly lifts northward across the region, backed surface winds
will likely enhance low-level turning and support organized
updrafts. There is still some uncertainty on whether storms will
be surface-based or elevated. The latest BUFKIT soundings reveal
a capping inversion through much of the day, and a potential
decaying MCS earlier that morning may limit solar insolation.
Nevertheless, strong potential instability and mid-level flow will
favor organized storms Thursday evening.

Another concern for Thursday evening will be the potential for
flash flooding. With anomalously high PWATs (progged in the 95th
percentile of climatology) and storm motion roughly parallel to
the frontal boundary, repeated rounds of heavy thunderstorms will
be possible across portions of central Illinois. Latest QPF
guidance from WPC offers 0.75"-1.50" across our outlook region,
but the potential for localized 3.00"+ is certainly a possibility.

Friday through early next week continues to look like a dry
stretch across the Great Lakes and Midwest with mild temperatures
beneath an expansive area of cooler surface high pressure. Daily
temperatures through the holiday weekend will yield afternoon
temperatures in the upper 60s to lower 70s with overnight lows in
the upper 40s to mid 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1156 AM CDT Tue May 25 2021

VFR conditions and SSW winds will persist through 06z with winds
becoming gusty to around 20 kts this afternoon. A few showers are
ongoing west of the Illinois River Valley, but additional
scattered showers and storms will develop mid to late this
afternoon across the area. Coverage and confidence remains low
enough to preclude anything more than a VCTS/VCSH at this point
and should diminish after sunset. A cold front will then approach
the terminals overnight with a weakening line of showers and
storms along with MVFR conditions and winds shifting more to the
SW/WSW.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...MJA
Hazardous weather outlook, May 25, 3:30 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
330 PM CDT Tue May 25 2021

ILZ027>031-036-037-040-041-047-049-050-262030-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
330 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible later tonight and a few
strong storms are possible primarily northwest of the IL River
Valley. These storms could contain gusty winds and small hail.

Minor flooding will continue along the Illinois River near Havana
and Beardstown downstream.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorms are possible Thursday afternoon into Thursday night.
Severe thunderstorms and locally heavy rain will be possible.

Minor flooding will continue along the Illinois River at Havana
and Beardstown downstream through the week. Flooding should
subside at Havana on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061>063-066>068-071>073-262030-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-McLean-Menard-
Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion-
330 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible late tonight. Severe weather
is not expected, but there will be some brief heavy downpours.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorms will be possible early Wednesday, and again Thursday
afternoon into Thursday night. Severe thunderstorms and locally
heavy rain will be possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MJA

In the hours before

Special weather statement, May 25, 5:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
520 PM CDT Tue May 25 2021

ILZ044-053-252245-
Macon-Piatt-
520 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIATT AND EAST CENTRAL
MACON COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cerro Gordo, or 10 miles southwest of Monticello, moving northeast at
35 mph.

Wind gusts up to 50 mph will be possible with this storm. A wind
gust of 45 mph was reported at the Decatur airport at 5 pm.

Locations impacted include...
Monticello, Cerro Gordo, White Heath, Cisco, Milmine, Galesville and
Lodge.

This includes the following highways...
 Interstate 72 between mile markers 150 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3984 8875 3996 8884 4023 8847 3999 8847
TIME...MOT...LOC 2219Z 224DEG 32KT 3995 8873

Geelhart

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.